ISSN : 1301-5680
e-ISSN : 2149-8156
Turkish Journal of Thoracic and Cardiovascular Surgery     
A very rare side effect of amlodipine: non-cardiogenic pulmonary edema
Kemal Kiraz1, Mustafa Çörtük2, Alaa Quisi3, Selahattin Akyol3, Ömer Poyraz4
1Departments of Chest Diseases, Antalya Atatürk State Hospital, Antalya, Turkey
2Department of Chest Diseases, Medical Faculty of Karabük University, Karabük, Turkey
3Department of Cardiology, Adana Numune Training and Research Hospital, Adana, Turkey
4Departments of Internal Medicine, Antalya Atatürk State Hospital, Antalya, Turkey
DOI : 10.5606/tgkdc.dergisi.2017.13507

Abstract

Calcium channel blockers are among the most widely used drugs in cardiovascular medicine. Amlodipine, which is both cost-effective and taken once daily, is one of the most commonly prescribed agents. Although peripheral edema is a well-known side effect of amlodipine, non-cardiogenic pulmonary edema associated with amlodipine is very rare. Herein, we describe a 24-year-old female case of non-cardiogenic pulmonary edema after ingestion of 300 milligram of amlodipine orally for a suicide attempt. The patient was successfully treated with fluid replacement, inotropic drugs, and mechanically ventilation. To the best of our knowledge, this is the first case reported in Turkey.

Amlodipine is a commonly used long-acting dihydropyridine calcium channel blocker, which inhibits calcium influx through the L-type calcium channels. In regular doses, it mainly affects peripheral arterial vascular smooth muscle cells with mild effects on the myocardial cells. Although peripheral edema is a well-known side effect of amlodipine, pulmonary edema associated with amlodipine is very rare.[1-6] Herein, we present a case of non-cardiogenic pulmonary edema associated with amlodipine overdose.

Case Presentation

A 24-year-old woman presented to our emergency department with hypotension, vomiting, and deterioration of general condition three to four hours after taking 300 mg of amlodipine orally for a suicide attempt. She had no known disease. On her physical examination, she was conscious and pale. Her body temperature was 36.3 °C, arterial blood pressure was 70/40 mmHg, pulse rate was 115 bpm, and respiratory rate was 24 breaths per minute. The other physical examination findings were unremarkable. On admission, white blood cell count was 20,110 x 103/μL, aspartate transaminase was 47 U/L (upper limit: 35 U/L), and blood glucose level was 238 mg/dL. No other abnormality was noted on routine blood tests.

Following nasogastric irrigation, 1 mg/kg activated charcoal was administered through the tube in the emergency department. The patient was admitted to the intensive care unit and 150 mL/h fluid replacement therapy and calcium infusion were initiated to control serum calcium levels. Intravenous dopamine and dobutamine infusions, both at a rate of 10 μg/kg/min, were initiated for ongoing hypotension. The administration of activated charcoal and gastric protection by pantoprazole treatment was continued. Urine output started eight hours following admission. On the second day of admission, her oxygen saturation declined. Chest auscultation revealed bilateral inspiratory crackles at the base and mid-zones of the lungs. Radiological findings on chest X-ray were compatible with pulmonary edema (Figure 1). Twelve-lead electrocardiography was normal except mild sinus tachycardia (120 bpm). Left ventricular systolic functions, wall motions, cardiac chamber sizes, wall thicknesses, and cardiac valve morphology and functions were all normal on transthoracic echocardiographic examination. Despite oxygen and continuous positive airway pressure (CPAP) administration, the patient was intubated and mechanically ventilated on Day 3 of admission due to ongoing hypoxia. Fluid resuscitation, dopamine, dobutamine infusions, and calcium replacement therapies were continued. Forty-eight hours after intubation, hypoxia and chest radiography findings improved, and the patient was extubated. On Day 5 of admission, arterial blood pressure was normal and dopamine/dobutamine infusions were discontinued. On Day 8 of admission, the patient was transferred to the ward. Following complete clinical and laboratory recovery, the patient was discharged on Day 13.

Figure 1: Chest X-ray showing that confluent alveolar infiltrates in the perihilar areas and lower lobe.

Discussion

Calcium channel blockers are among the most commonly used anti-hypertensive agents. Half-life and tissue distribution of amlodipine are high. Amlodipine toxicity starts 30 to 60 min after taking 5 to 10 times of normal dose of amlodipine.[7,8]

The consequences of amlodipine intoxication include fundamental problems such as hypotension and arrhythmias. Hypoperfusion due to hypotension may lead to acute kidney injury. Non-cardiogenic pulmonary edema associated with amlodipine overdose is very rare. To date, seven cases of amlodipine associated non-cardiogenic pulmonary edema have been reported (Table 1).[1-6] Similar to our case, most of the reported cases were young females and had hypotension at presentation. Of these, four needed short-term intubation without reported mortality.[1-6] Intravenous fluids, inotropes, and calcium gluconate were the most commonly used treatments in reported cases of amlodipine associated pulmonary edema. Increased pulmonary capillary transudation secondary to precapillary vasodilation is probably the main mechanism responsible for amlodipine associated noncardiogenic pulmonary edema.[1-6]

Table 1: Reported cases of amlodipine associated pulmonary edema

In calcium channel blocker intoxications, activated charcoal administration or intestinal lavage with polyethylene glycol are recommended within 24 hours after drug intake. In addition to intravenous fluids, if necessary, inotropic drugs should be used for hypotension.[1-6,9] In certain cases, calcium infusions may improve contractility and hypotension.[10] In our case, we used activated charcoal for intestinal lavage, intravenous fluid, positive inotropic drugs, and intravenous calcium infusion. Insulin has been reported to increase serum ionized calcium levels and to improve myocardial carbohydrate utilization and has been suggested in treatment.[11]

In addition, although methylene blue (Jang et al.[12]) and plasma exchange[13] have been reported to be beneficial in severe intoxication, it was not necessary in our case. Lipid emulsion was reported to be beneficial in lipophilic drugs intoxications, such as calcium channel blockers in two studies.[14] In our case, we administered intralipid emulsion after intubation. Although significant clinical improvement was observed 24 hours later, it is still unclear how much intralipid emulsion contributed to this improvement.

In conclusion, although rare, amlodipine overdose may lead to non-cardiogenic pulmonary edema. Early gastric irrigation, fluid replacement therapy, positive inotropic agents, and calcium may be required. Due to non-cardiogenic pulmonary edema and related complications, some patients may also need mechanical ventilation.

Declaration of conflicting interests
The authors declared no conflicts of interest with respect to the authorship and/or publication of this article.

Funding
The authors received no financial support for the research and/or authorship of this article.

References

1) Kute VB, Shah PR, Goplani KR, Gumber MR, Vanikar AV, Trivedi HL. Successful treatment of refractory hypotension, noncardiogenic pulmonary edema and acute kidney injury after an overdose of amlodipine. Indian J Crit Care Med 2011;15:182-4.

2) Selej M, Farber M. Noncardiogenic Pulmonary Edema in Amlodipine Overdose. Presented at the CHEST 2011 Annual congress; October 22-26, 2011 in Honolulu, Hawaii. Chest 2011;140:130A.

3) Hasson R, Mulcahy V, Tahir H. Amlodipine poisioning complicated with acute non-cardiogenic pulmonary oedema. BMJ Case Rep 2011 Sep 4;2011.

4) Naha K, Suryanarayana J, Aziz RA, Shastry BA. Amlodipine poisoning revisited: Acidosis, acute kidney injury and acute respiratory distress syndrome. Indian J Crit Care Med 2014;18:467-9.

5) Upreti V, Ratheesh VR, Dhull P, Handa A. Shock due to amlodipine overdose. Indian J Crit Care Med 2013;17:375-7.

6) Ghosh S, Sircar M. Calcium channel blocker overdose: experience with amlodipine. Indian J Crit Care Med 2008;12:190-3.

7) Saravu K, Balasubramanian R. Near-fatal amlodipine poisoning. J Assoc Physicians India 2004;52:156-7.

8) DeWitt CR, Waksman JC. Pharmacology, pathophysiology and management of calcium channel blocker and betablocker toxicity. Toxicol Rev 2004;23:223-38.

9) Newton CR, Delgado JH, Gomez HF. Calcium and beta receptor antagonist overdose: a review and update of pharmacological principles and management. Semin Respir Crit Care Med 2002;23:19-25.

10) Patel NP, Pugh ME, Goldberg S, Eiger G. Hyperinsulinemic euglycemia therapy for verapamil poisoning: a review. Am J Crit Care 2007;16:498-503.

11) Azendour H, Belyamani L, Atmani M, Balkhi H, Haimeur C. Severe amlodipine intoxication treated by hyperinsulinemia euglycemia therapy. J Emerg Med 2010;38:33-5.

12) Jang DH, Nelson LS, Hoffman RS. Methylene blue in the treatment of refractory shock from an amlodipine overdose. Ann Emerg Med 2011;58:565-7.

13) Ezidiegwu C, Spektor Z, Nasr MR, Kelly KC, Rosales LG. A case report on the role of plasma exchange in the management of a massive amlodipine besylate intoxication. Ther Apher Dial 2008;12:180-4.

14) Rothschild L, Bern S, Oswald S, Weinberg G. Intravenous lipid emulsion in clinical toxicology. Scand J Trauma Resusc Emerg Med 2010;18:51.

Keywords : Amlodipine; drug overdose; pulmonary edema; suicide attempt
Viewed : 9001
Downloaded : 1289